Hail, Itasca
- When
- June 29, 6:03 PM CST to 6:05 PM CST
- Where
- Itasca County, 3.58 mi SSE of (Gpz)grand Rapids Ar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.150, -93.500
A warm front moving across the Northland lead to the development of afternoon showers and thunderstorms across the region. Later that evening a very strong low level jet brought increasing moisture into the area leading to the development of elevated storms that produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front moving across the Northland lead to the development of afternoon showers and thunderstorms across the region. Later that evening a very strong low level jet brought increasing moisture into the area leading to the development of elevated storms that produced hail. The largest hail was around two inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 5:37 PM CST, 26 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
637 PM CDT Wed Jun 29 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 402 PM CDT Wed Jun 29 2022
Summary: Severe thunderstorms are possible overnight tonight and
again on Thursday. A short break form rain on Friday before
possibly returning on Saturday. The beginning of next week will
see more periodic chances for showers and thunderstorms.
Marginal chances for severe weather is expected tonight. A weak
trough aloft coupled with a surface low pressure over North Dakota
will move east overnight. Most of the convection tonight will be
along the west-east orientated warm front over the area. A LLJ
should set up over the Northland, transporting warmer temperatures
and moisture aloft. A significant cap in the lower levels will
likely keep storms from becoming surface based. However, MUCAPE
values in the 1000-2000 J/kg range with bulk shear well above 40 kts
will support elevated convection with mainly a hail and wind threat
tonight. Despite these storms being elevated, DCAPE above 1000 J/kg
could cause strong gusts to reach the surface. The strongest cells
are likely to be along the western border of the CWA, but the cells
could remain severe for a short period before decreasing in
intensity. Despite a textbook wind profile to support tornadic
development, the storms remaining elevated will prevent any sort of
tornado threat unless a cell can become surface based.
Another chance for severe weather will be possible Thursday
afternoon. A low pressure system will move east-southeast through
Manitoba, with its cold front draping down into the Northland.
Southerly flow will help to destabilize the atmosphere for another
round of severe weather, initiating in far northeastern Minnesota
before moving over to northwest Wisconsin. All hazards are possible
with this round - large hail, damaging winds, and a couple tornados.
Wind shear near the surface is not ideal for tornado formation, but
cannot be ruled out completely.
Friday should be quiet as a high pressure system moves over the
area. Models already start to disagree as to if precipitation will
occur during the day on Saturday, but show rain showers possible
Saturday night in different areas of the CWA. After that, numerous
more chances of showers and thunderstorms are possible in the
beginning of next week. The GFS and Canadian models hint at a larger
system on Tuesday, but is highly uncertain at this time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 637 PM CDT Wed Jun 29 2022
Showers and thunderstorms are expected to move across the area this
evening and into Thursday morning. LLWS will likely increase tonight
as the low-level jet strengthens over northern MN and WI. This LLWS
is expected to ease tomorrow morning. Cigs should primarily remain
VFR throughout the period. The exception will be possible MVFR cigs
in INL early Thursday morning. MVFR vsbys will also be possible
around the cores of thunderstorms and particularly heavy rain
showers. Expect the rain to move out by late tomorrow morning and
early afternoon. West to northwest winds following the cold front
tomorrow afternoon will be gusty.
&&
.MARINE...
Issued at 402 PM CDT Wed Jun 29 2022
Northeasterly winds will switch to the south and increase
overnight into Thursday morning, which will pose a threat to small
craft. Small Craft Advisories are in effect through early
Thursday morning for the Twin Ports and the South Shore. Winds
could increase to up to 25 kts along the North Shore tomorrow, and
Small Craft Advisories may be needed for that time period as well
for all near shores. Thunderstorms are possible tonight, along
with a second round Thursday afternoon. Some storms on Thursday
may be severe with large hail and damaging winds. High pressure on
Friday will bring calm conditions to the start of the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 57 82 51 75 / 40 40 0 0
INL 58 75 47 72 / 20 10 0 0
BRD 67 83 54 77 / 50 20 0 0
HYR 66 85 51 77 / 30 40 10 0
ASX 61 87 52 77 / 40 50 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT Thursday for LSZ121-145>148-
150.
Small Craft Advisory until 10 PM CDT this evening for LSZ144.
&&
DISCUSSION...Kossen
AVIATION...Unruh
MARINE...KossenHazardous Weather Outlook National Weather Service Duluth MN 359 PM CDT Wed Jun 29 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-302100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 359 PM CDT Wed Jun 29 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered rain showers with a few thunderstorms will continue into tonight across northeast Minnesota and northwest Wisconsin. A few storms could be strong with small hail and gusty winds tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periodic chances of thunderstorms Thursday. Some storms could become strong to severe. There is another chance of thunderstorms Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated this afternoon or tonight. LSZ121-140>148-150-302100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 359 PM CDT Wed Jun 29 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A Small Craft Advisory will go into effect this afternoon due to strong winds out of the northeast. There will be periodic chances of thunderstorms late this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periodic chances of thunderstorms Thursday. Some storms could become strong to severe. Northeast winds will cause hazardous conditions to small craft Thursday for portions of the near shore waters. There will be another chance of thunderstorms Saturday through Monday. PA More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
654 PM CDT Wed Jun 29 2022
MNZ019-025-026-035-300030-
Central St. Louis MN-Northern Aitkin MN-North Cass MN-
South Itasca MN-
654 PM CDT Wed Jun 29 2022
...Strong thunderstorms will impact portions of southeastern Itasca,
northwestern Aitkin, east central Cass and southwestern St. Louis
Counties through 730 PM CDT...
At 653 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gunn, to 7 miles north of Longville,
moving east at 30 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Warba around 705 PM CDT.
Swan River and Remer around 710 PM CDT.
Other locations in the path of these storms include Cohasset,
Toivola, Pokegama Lake, Pokegama Dam, Grand Rapids and Gunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.
&&
LAT...LON 4735 9273 4726 9372 4714 9447 4696 9417
4697 9355 4708 9272
TIME...MOT...LOC 2353Z 258DEG 52KT 4713 9350 4709 9425
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WolfeThe Duluth radar (KDLH), 104 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
16 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041098, 1037423, 1037426, 1037434, 1037435, 1037433, 1037431, 1037425, 1037424, 1037430, 1037427, 1037432, 1037428, 1037429, 1037436, 1037438.